Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 195, NWS St. Louis, MO

August 3, 2009Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2009, 12:32 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2009, 12:32 PM CDT (17:32 UTC)
Expired
Aug 3, 2009, 1:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:35 PM CDTHAIL 0.25Liberty, ILINTERMITTENT 0.25 TO 0.40 INCH HAIL IN NOTHRERN PART OF LIBERTY IL
Aug 3, 12:43 PM CDTHAIL 0.7Liberty, IL
Aug 3, 12:45 PM CDTHAIL 0.88Liberty, IL
Aug 3, 1:00 PM CDTHAIL 0.75Beverly, ILHAIL DURATION WAS VERY BRIEF
Aug 3, 1:05 PM CDTHAIL 0.257 Se Liberty, ILRECEIVED PEA SIZE HAIL FOR A DURATION OF TEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 031732
SVRLSX
ILC001-009-149-031815-
/O.NEW.KLSX.SV.W.0195.090803T1732Z-090803T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1232 PM CDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHWESTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 115 PM CDT

* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF PAYSON...OR 15 MILES EAST OF QUINCY...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...
  BEVERLY...
  BARRY...
  GRIGGSVILLE...
  RICHFIELD...
  KINGSTON...
  FISHHOOK...
  BAYLIS...
  NEW SALEM...
  PERRY...
  CHAMBERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3981 9059 3954 9077 3984 9135 4001 9122
TIME...MOT...LOC 1732Z 300DEG 23KT 3985 9111

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:09 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 3, 12:09 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT MON AUG 3 2009

.UPDATE...
/1202 PM CDT MON AUG 3 2009/

BELIEVE THAT LO LVL JET INDUCED ELEVATED CONVECTION THAT HAS BEEN
OCCURRING OVER N SECTIONS OF CWA WILL CONTINUE TO DISSIPATE AND
WEAKEN DURING THE AFTERNOON. HOWEVER...UNCERTAIN IF THE PRECIP
THREAT WILL EVER TOTALLY END WITH THIS FORCING AS RAIN COOLED
BOUNDARY WILL CONTINUE TO PROVIDE A LIFTING MECHANISM EVEN AS JET
WEAKENS.  MEANWHILE...MORNING STORMS HAVE LEFT SEVERAL OUTFLOW
BOUNDARIES FOR INCREASINLY UNSTABLE AMS TO WORK WITH DURING THE
AFTERNOON...PRIMARILY OVER W AND S SECTIONS OF THE CWA. LOCAL WRF
SUGGESTING THAT THESE BOUNDARIES MAY PROVIDE ENOUGH FORCING TO
BREAK CAPE SO UPDATED FORECAST A BIT EARLIER TO INTRODUCE LO POPS
MOST AREAS FOR THE AFTERNOON HOURS...AND GIVEN EXTREME AMOUNT OF
INSTABILITY OVER W MO COULD GET BUSY IN A HURRY IF THE CAP DOES
BREAK.

TRUETT
&&

.DISCUSSION...
/335 AM CDT MON AUG 3 2009/

A CHALLENGING FORECAST PERIOD LIES AHEAD AS SUMMER HEAT AND
INSTABILITY SURGE BACK INTO THE REGION AND BEGIN TO INTERACT WITH A
SURFACE FRONT THAT SETS UP SHOP ACROSS OUR NECK OF THE WOODS THIS
WEEK.

AS EXPECTED LOW LEVEL MOISTURE IS SURGING NORTH FROM THE SOUTHERN
PLAINS WITH 00Z 850MB ANALYSIS DEPICTING +15C DEWPOINTS IN SOUTH
CENTRAL KANSAS. NEXT COLD FRONT MOVING SOUTH FROM THE NORTHERN
PLAINS AND UPPER MIDWEST...WITH TWO LARGE CLUSTERS OF THUNDERSTORMS
MOVING ACROSS IOWA AND WISCONSIN THIS MORNING. APPEARS THIS ACTIVITY
WILL MISS US TO THE NORTH. OTHER SCATTERED STORMS DEVELOPED
ACROSS FAR WESTERN MISSOURI EARLY THIS MORNING AND THESE WILL
TRACK EAST DURING THE MORNING AFFECTING MAINLY CENTRAL AND NORTHEAST
MISSOURI...AND PERHAPS WEST CENTRAL ILLINOIS IF THEY HOLD TOGETHER.

AFTERNOON CONVECTIVE INITIATION IS STILL A BIT UNCLEAR AS
INSTABILITY SHOULD CERTAINLY INCREASE TO SUMMER LIKE LEVELS...BUT
SUBSIDENCE IN THE WAKE OF THE UPPER MIDWEST SHORTWAVE AND LACK OF
ANY LIFTING OR FOCUSING MECHANISM MAY KEEP ATMOSPHERE CAPPED UNTIL
EVENING. IF STORMS ARE ABLE TO FORM...WATCH OUT...THEY WILL LIKELY
BECOME SEVERE VERY QUICKLY. HAVE KEPT SLIGHT CHANCE/ISOLATED POPS
ACROSS NORTHERN CWA TO ACCOUNT FOR ANY DEVELOPMENT ON OLD OUTFLOW
FROM THIS MORNINGS NORTHERN CONVECTION.

APPEARS TO BE A VERY WET AND STORMY NIGHT ACROSS THE CWA AS WARM
FRONT LIFTS NORTH AND THETAE GRADIENT ALIGNS FROM NORTH CENTRAL
MISSOURI TO EAST CENTRAL MISSOURI. AS LOW LEVEL JET STRENGTHENS
DURING THE EVENING...CONVECTION WILL INITIATE IN AREA OF CONVERGENCE
ACROSS NORTHERN MISSOURI AND THEN DROP SOUTHEAST OVERNIGHT AS 850MB
JET CONTINUES TO FEED THE COMPLEX WITH VERY MOIST AND UNSTABLE AIR.
POTENTIAL OF SEVERE HAIL AND EXCESSIVE RAINFALL/FLASH FLOODING FROM
TRAINING CONVECTION APPEAR LIKELY. WILL DEFER THE ISSUANCE OF A
FLASH FLOOD WATCH TO THE DAYSHIFT...BUT HIT THESE THREATS HARD IN
THE HWO AND MULTIMEDIA BRIEFING THIS MORNING.

MCS WILL BE ONGOING TUESDAY MORNING AND HAVE INCREASED POPS TO
LIKELY TO ACCOUNT FOR DECAYING MCS SLIDING OFF TO THE SOUTHEAST
DURING THE MORNING. FORECAST BECOMES VERY MUDDLED HERE AFTER AS THE
PLACEMENT OF THE EFFECTIVE BOUNDARY AND SUBSIDENCE IN THE WAKE OF
THE MCS SHOULD PRECLUDE MUCH CONVECTIVE ACTIVITY TUESDAY AFTERNOON.
FOR NOW HAVE LOWERED AFTERNOON POPS TO LOW CHANCE FOR ANY
REDEVELOPMENT.

TEMPERATURE FORECAST HAS HIGH POTENTIAL OF A BUST ON TUESDAY AS
CLOUD COVER AND PRECIPITATION COULD KEEP TEMPERATURES IN THE UPPER
70S AND LOWER 80S. OF COURSE...IF THE MCS CLEARS OUT BY AFTERNOON WE
COULD WARM BACK UP INTO THE MIDDLE AND UPPER 80S.

COULD SEE ANOTHER MCS DEVELOP TUESDAY NIGHT...BUT THIS WILL DEPEND
ON WHERE THE FRONT IS LOCATED AND CONFIDENCE IS TOO LOW TO INCREASE
POPS IN ANY PARTICULAR AREA OF THE CWA. LOW CONFIDENCE CONTINUES
INTO WEDNESDAY AS CONVECTION COULD BE ONGOING FROM OVERNIGHT OR
DEVELOP DURING THE AFTERNOON WITH HEATING IN VICINITY OF THE FRONT.

UPPER LEVEL RIDGE WILL BEGIN MAKING A PUSH TO THE NORTHEAST ON
WEDNESDAY AND A MORE SIGNIFICANT SHORTWAVE IS FORECAST TO MOVE
ACROSS THE REGION WEDNESDAY NIGHT. BETTER POTENTIAL OF SEEING
ANOTHER MCS TRACKING ACROSS THE CWA.

NO CHANGES MADE PAST WEDNESDAY NIGHT...

CVKING

&&

.AVIATION...
/616 AM CDT MON AUG 3 2009/

FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE
TAF PD UNTIL AN MCS DEVELOPS AND MOVES SOUTH THROUGH MO/IL
OVERNIGHT. INCLUDED CB MENTION TO START TRENDING TAFS TOWARDS
OVERNIGHT MCS PASSAGE HOWEVER ATTM UNCERTAINTY IS HIGH REGARDING
EVENTUAL LOCATION AND TIMING. SCATTERED -SHRA ACROSS NERN MO AHEAD
OF DECAYING IA CONVECTION INVOF UIN/COU THIS MORNING SHOULD STAY
NORTH OF STL/SUS BASED ON LATEST RADAR TRENDS. SW WINDS WILL
INCREASE THIS AFTN BEFORE TURNING S.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 3, 4:35 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT MON AUG 3 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST
MISSOURI THIS MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND BRIEF HEAVY DOWNPOURS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS
AFTERNOON ACROSS NORTHEAST MISSOURI. IF THUNDERSTORMS
DEVELOP...THEY MAY QUICKLY BECOME SEVERE AND BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL LARGER THAN
GOLF BALLS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGHOUT THE EVENING AND
EXTEND SOUTHEAST ACROSS MUCH OF MISSOURI AND WESTERN ILLINOIS
OVERNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND CAPABLE
OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS. EXCESSIVE RAINFALL
AND FLASH FLOODING WILL ALSO BE POSSIBLE OVERNIGHT DUE TO THE
EXPECTED TRAINING OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS A
FRONTAL BOUNDARY LINGERS ACROSS MISSOURI AND ILLINOIS. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL.

ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...MORE
TYPICAL LEVELS OF HEAT AND HUMIDITY WILL BE RETURNING TO THE
REGION NEXT WEEKEND. HEAT INDEX READINGS ARE EXPECTED TO CLIMB TO
AROUND 100 DEGREES ON SATURDAY AND 105 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Aug 3, 11:45 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             LA GRANGE               40.05N  91.50W
08/03/2009  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            REPORTS FROM TWO SPOTTERS OF 1 INCH DIAMETER HAIL IN LA
            GRANGE.

&&

EVENT NUMBER LSX0900048

TRUETT
Local storm report, Aug 3, 11:52 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             LA GRANGE               40.05N  91.50W
08/03/2009  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF QUARTER SIZED HAIL

&&

EVENT NUMBER LSX0900049

MILLER
Local storm report, Aug 3, 11:55 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             LA GRANGE               40.04N  91.51W
08/03/2009  E1.25 INCH       LEWIS              MO   TRAINED SPOTTER

            TWO SEPERATE SPOTTERS REPORTED QUARTER-SIZE TO HALF
            DOLLAR SIZE HAIL FOR 2 TO 3 MINUTES

&&

CORRECTED EVENT

EVENT NUMBER LSX0900050

MILLER
Local storm report, Aug 3, 12:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             QUINCY                  39.93N  91.39W
08/03/2009  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

            ON N SIDE OF QUINCY

&&

EVENT NUMBER LSX0900051

TRUETT
Local storm report, Aug 3, 12:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 PM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             5 NNE QUINCY            40.00N  91.35W
08/03/2009  M1.50 INCH       ADAMS              IL   TRAINED SPOTTER

            JUST SOUTH OF INTERSECTION OF US HWY 24 AND IL HWY 96

&&

EVENT NUMBER LSX0900052

MILLER
Local storm report, Aug 3, 12:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CDT MON AUG 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             3 N QUINCY              39.98N  91.39W
08/03/2009  E0.50 INCH       ADAMS              IL   TRAINED SPOTTER

            IN NORTH QUINCY ON KOCHS LN

&&

EVENT NUMBER LSX0900053

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:44 AM CDTSevere Thunderstorm WarningLSXAdams46 min
Aug 3, 12:41 PM CDTFlash Flood WarningLSXAdams3 hr
Aug 3, 1:33 PM CDTSevere Thunderstorm WarningLSXPike42 min
Aug 3, 3:45 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin45 min
Aug 3, 3:52 PM CDTFlash Flood WatchLSXAdams, Brown, Pike17 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.